Oklahoma, 2023

Wildfire in Oklahoma, August 28 to 31, 2023

August 28 to 31, 2023 · NWS TSA · 2 events in 2 counties and zones

Unseasonably warm temperatures, strong wind gusts, and very low humidity combined with drying fuels to promote conditions that supported the rapid spread of wildfire across portions of southeastern Oklahoma during late August. A number of wildfires occurred across the region during this period, but the largest fires affected Latimer County, where over 350 acres were burned, and Pushmataha…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, strong wind gusts, and very low humidity combined with drying fuels to promote conditions that supported the rapid spread of wildfire across portions of southeastern Oklahoma during late August. A number of wildfires occurred across the region during this period, but the largest fires affected Latimer County, where over 350 acres were burned, and Pushmataha County, where over 250 acres were burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 28, 5:18 AM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 28, 5:18 AM CST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
618 AM CDT Mon Aug 28 2023

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 307 AM CDT Mon Aug 28 2023

Temperatures are running 5 to 15 degrees cooler than 24
hours ago at this time. High temperatures this afternoon
are expected to be near or below normal for this time of
year in the wake of Saturday/Sunday's cold front passage.

&&

.LONG TERM...
(Tonight through Sunday)
Issued at 307 AM CDT Mon Aug 28 2023

Near normal temperatures are forecast through Thursday with
a weak surface boundary moving through the area mid-week as
an upper level trof sweeps across the Great Lakes and into
the Northeast. Temperature are expected to warm up late in
the week and over the holiday weekend as the upper level
ridge currently over the Southwest moves back over the
Plains.

Most areas across eastern Oklahoma and western Arkansas have
not seen appreciable rain over the past two weeks with some
areas of extreme southeast Oklahoma going over 40 days without
one-tenth of an inch of rain. With another 7 days of dry weather
forecast for the area, vegetation will become more stressed.
This will likely lead to increased fire weather concerns,
especially across extreme southeast Oklahoma.

&&

.AVIATION...
(12Z TAFS)
Issued at 618 AM CDT Mon Aug 28 2023

There is some potential for MVFR cigs at the far NW AR sites this
morning, and this has been covered by TEMPOs from 12Z to 16Z.
Aside from this, some bkn low-end VFR cloud across W AR and SE OK
will scatter out some later today, along with some passing high
cloud at all sites. N/NE sfc wind will prevail below impactful
levels.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   89  65  92  67 /   0   0   0   0
FSM   93  68  94  69 /   0   0   0   0
MLC   91  65  94  65 /   0   0   0   0
BVO   88  62  92  62 /   0   0   0   0
FYV   89  60  90  62 /   0   0   0   0
BYV   86  60  87  63 /   0   0   0   0
MKO   88  63  90  64 /   0   0   0   0
MIO   86  62  90  62 /   0   0   0   0
F10   87  63  90  64 /   0   0   0   0
HHW   93  67  94  67 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...20
LONG TERM....06
AVIATION...30
Hazardous weather outlook, Aug 28, 3:49 AM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
449 AM CDT Mon Aug 28 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
449 AM CDT Mon Aug 28 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

No hazardous weather is expected through Tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY THROUGH SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Temperatures are expected to be near normal for this time
of year through Thursday with a warm up expected as we move
into the Labor Day weekend. Little to no rain is expected
during this time.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Latimer

When
August 28, 10:00 AM CST to August 31, 8:00 PM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Pushmataha

When
August 28, 10:00 AM CST to August 30, 8:00 PM CST
Where
Pushmataha forecast zone
Reported by
Park/Forest Service
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133784, 1133785.